Format

Send to

Choose Destination
Res Exp Med (Berl). 1989;189(5):347-54.

On octanoic acid-induced hyperventilation--implications for hepatic encephalopathy and Reye's syndrome.

Author information

1
Department of Pathophysiology, Faculty of Medicine, Higher Medical Institute, Plovdiv, Bulgaria.

Abstract

Medium chain fatty acid sodium octanoate was infused into rabbits as a 0.2 M solution over 4 h resulting in blood and brain octanoate levels of 200-800 mumol/l. The infused animals developed marked hyperventilation leading to a mild respiratory alkalosis. Additionally, octanoate infusion brought about hyperammonemia and hyperlactate acidemia. Another group of rabbits also infused with octanoate but pretreated with indomethacin (10 mg/kg b.wt.) developed neither hyperventilation nor hyperammonemia. Therefore, the conclusion made was that octanoate causes the above mentioned disorders through stimulation of prostaglandin synthesis and especially the PGE2 synthesis. Patients with hepatic encephalopathy and Reye's syndrome have elevated levels of plasma octanoate. The present study suggests that octanoate might be the cause for both the hyperventilation and hyperammonemia observed in patients with hepatic encephalopathy and Reye's syndrome.

PMID:
2813970
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center